Oklahoma, 2013

Drought in Oklahoma, March 1 to 31, 2013

March 1 to 31, 2013 · NWS AMA · 3 events in 3 counties and zones

The slight relief brought by a late February blizzard got very little help during the month of March. Drought conditions across the Panhandle remained steady state with Exceptional (D4) drought for all of Cimarron and Texas County, and Beaver County remained in extreme (D3) drought.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$65 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The slight relief brought by a late February blizzard got very little help during the month of March. Drought conditions across the Panhandle remained steady state with Exceptional (D4) drought for all of Cimarron and Texas County, and Beaver County remained in extreme (D3) drought. While there were a few precipitation events across the Panhandle, the Guymon observing station only recorded 0.14 inches of precipitation (1.29 inches below normal) for the month.

Limited dormant fuels remain in prime condition for the spread of fires across the Panhandle disspite the scattered precipitation during the month. Texas County showed slight degregation now falling in the 600 to 800 range of the Keetch-Byram Drought Index. The remainder of the Oklahoma Panhandle remains in the 400 to 600 range.

The increased moisture during the previous month and scattered moisture during March helped the growth of dryland winter wheat and native grazing fields. Irrigated fields showed average growth with minor supplemental watering. The Palmer Drought Severity Index stayed steady state with a near normal rating for the Oklahoma Panhandle. Water watches remain in effect for several public water systems through March while voluntary to mandatory water restrictions have been enacted.

Economic losses due to the drought through March were estimated near $15 million (D3)/$25 million (D4) a county, and were predominately the result for poor growth of winter wheat, heavy supplemental watering, and supplemental feed for cattle in pastures and rangeland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 28, 11:14 PM CST, 46 minutes earlier.

Area forecast discussion, Feb 28, 11:14 PM CST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1114 PM CST THU FEB 28 2013

.AVIATION...
FOR THE 06Z TAFS...LITTLE CHANGE TO PREVIOUS AVIATION AFD REASONING.
A FAST MOVG MINOR UPPER LEVEL STORM SYSTEM WILL TRACK SEWD ACROSS THE
REGION FRIDAY. ANY PRECIPITATION THAT MANAGES TO DEVELOP WILL BE
SPOTTY AND VERY LIGHT...AND SHOULD REMAIN EAST OF ALL TERMINAL SITES.
NEVERTHELESS...MID AND HIGH LEVEL CLOUDS WILL ACCOMPANY THIS FEATURE.
IN ADDITION...NW TO N WINDS WILL RAMP UP AT ALL SITES BEGINNING
AROUND 15Z FRIDAY AND PERSIST UNTIL LATE FRIDAY AFTERNOON BEFORE
DIMINISHING TOWARDS 00Z SAT. VFR CONDITIONS EXPECTED AT ALL TAF SITES
DURING THE NEXT 24 HOURS.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 546 PM CST THU FEB 28 2013/

AVIATION...
FOR THE 00Z TAFS...A FAST MOVG MINOR UPPER LEVEL STORM SYSTEM WILL
ZIP SEWD ACROSS THE SRN HIGH PLAINS FRIDAY. ANY PRECIPITATION THAT
FORMS WILL BE SPOTTY AND VERY LIGHT...AND ALSO SHOULD REMAIN EAST OF
ALL TERMINAL SITES. HOWEVER...PERIODS OF MID AND HIGH LEVEL CLOUDS
WILL ACCOMPANY THIS FEATURE. IN ADDITION...NORTH WINDS WILL RAMP UP
AT ALL STIES AROUND 15Z FRIDAY AND CONTINUE THROUGH THE LATE
AFTERNOON HOURS BEFORE SUBSIDING TOWARDS SUNSET FRIDAY EVENING. VFR
CONDITIONS EXPECTED AT ALL TAF SITES NEXT 24 HOURS.

ANDRADE

PREV DISCUSSION... /ISSUED 316 PM CST THU FEB 28 2013/

DISCUSSION...
MAIN STORY THROUGH THE WEEK WILL BE A SERIES OF TROUGHS AND LOWS
DIGGING SE ACROSS THE PLAINS.

TOMORROW...THE FIRST...A SMALL SHORTWAVE TROUGH...WILL DIG SOUTH OVER
THE SOUTHERN HIGH PLAINS TOMORROW. AGREE WITH THE PREVIOUS SHIFT THAT
AS THE GFS AND NAM HAVE TRENDED CLOSER TO THE ECMWF...EXPECT THAT
PRECIPITATION CHANCES WILL BE CONFINED TO THE EASTERN PANHANDLES. EVEN
SO...CHANCES WILL BE LIMITED AND QPF VALUES MINIMAL AT BEST.

SATURDAY AND SUNDAY...UPPER LEVEL RIDGE SLIDES EAST AS LOW LEVEL
SOUTHWESTERLY FLOW DEVELOPS LEADING TO A DRAMATIC WARMING TREND.
HIGHS IN THE 60S AND A FEW LOCATIONS IN THE 70S ARE
EXPECTED...ESPECIALLY ON SUNDAY.

MONDAY...THE SECOND...THIS TIME A CLOSED LOW...WILL DIG ACROSS THE
CENTRAL U.S. ON MONDAY AND MONDAY NIGHT. THE BIGGEST CHANGE WAS TO
INCLUDE A SLIGHT CHANCE OF SNOW IN THE OK AND NORTHERN TX PANHANDLES
MONDAY NIGHT. THIS IS DUE TO BOTH THE GFS AND ECMWF SHOWING A FURTHER
SOUTH TRACK. THIS IS COMBINED WITH LOW LEVEL NORTHEASTERLY OR EVEN
EASTERLY FLOW SHOWN IN THE ECMWF. ADDITIONALLY...THERE WILL BE SOME
ISENTROPIC LIFT BEHIND THE SURFACE COLD FRONT. AT THIS POINT GIVEN
THE TIMING AND THE FACT THAT THE BEST SET UP IS POST FRONTAL...EXPECT
ANY PRECIPITATION TO BE SNOW. HOWEVER THERE IS TOO MUCH UNCERTAINTY
WITH THE GFS SHOWING DRY AIR ADVECTION AND LOW LEVEL NORTHWESTERLY
WINDS...TO DETERMINE IF THIS WILL BE A LOW OR MODERATE IMPACT EVENT.

THE THIRD...AN EMBEDDED SHORT WAVE TROUGH WILL MOVE OVER THE HIGH
PLAINS AT THE VERY END OF THE FORECAST PERIOD...GENERALLY WEDNESDAY
NIGHT THROUGH THURSDAY. STILL CONSIDERABLE DIFFERENCES IN THE TIMING
AND TRACK OF THIS SYSTEM...AND RATHER POOR RUN TO RUN CONSISTENCY. SO
FOR NOW HAVE NOT INCLUDED ANY CHANCES OF PRECIPITATION DURING THIS
PERIOD.

JOHNSON

FIRE WEATHER...
RELATIVELY HIGH ATMOSPHERIC MOISTURE WILL RESULT IN RELATIVE HUMIDITY
VALUES ABOVE 20 PERCENT ACROSS THE PANHANDLES. A DRAMATIC WARMING
TREND OVER THE WEEKEND WILL LEAD TO RELATIVE HUMIDITY VALUES NEAR OR
BELOW 20 PERCENT IN THE WESTERN PANHANDLES SATURDAY AND SUNDAY. IN
ADDITION WINDS WILL BE BETWEEN 15 TO 25 MPH BOTH DAYS. HOWEVER...DO
NOT ANTICIPATE ELEVATED FIRE WEATHER CONDITIONS SINCE SOIL MOISTURE
REMAINS HIGH DUE TO THE RECENT SNOWS.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Feb 28, 3:20 PM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CST THU FEB 28 2013

OKZ001>003-TXZ001>020-011200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
320 PM CST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cimarron

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cimarron forecast zone
Crop damage
$25 million
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Drought, Texas

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Texas forecast zone
Crop damage
$25 million
Reported by
Drought Monitor
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Drought, Beaver

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Beaver forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442370, 442371, 442372.